Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 5, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 30, 2011, 12:58 PM PDT for San Bernardino County, California. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2011, 12:58 PM PDT (19:58 UTC)
- Expired
- Jul 30, 2011, 1:30 PM PDT
- In force
- 32 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 78 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 1:20 PM PDT | TSTM WND GST 60 | Apple Valley, CA | SPOTTER REPORT |
| Jul 30, 1:39 PM PDT | TSTM WND GST 60 | Apple Valley, CA | SPOTTER REPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
315 WUUS56 KSGX 301958 SVRSGX CAC071-302030- /O.NEW.KSGX.SV.W.0005.110730T1958Z-110730T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 1258 PM PDT SAT JUL 30 2011 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... THIS INCLUDES THE CITIES OF...HESPERIA...APPLE VALLEY... * UNTIL 130 PM PDT * AT 1245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF HESPERIA...AND MOVING NORTHWEST AT 5 MPH. THE STORM HAS VERY HEAVY RAIN AND HAIL AND WILL BE CAPAPLE OF SEVERE OUTFLOW WINDS. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES EAST OF HESPERIA AND 7 MILES SOUTH OF APPLE VALLEY BY 130 PM PDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3444 11738 3456 11716 3438 11704 3432 11718 TIME...MOT...LOC 1957Z 152DEG 4KT 3439 11718 $$ TARDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 9:00 AM PDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 30, 9:00 AM PDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT SAT JUL 30 2011
.SYNOPSIS...
HIGH PRESSURE TO THE EAST WILL BRING MONSOONAL MOISTURE THROUGH
EARLY NEXT WEEK. THIS WILL BRING A CHANCE OF MAINLY AFTERNOON AND
EARLY EVENING THUNDERSTORMS IN THE MOUNTAINS...DESERTS...AND INLAND
VALLEYS. A LIGHT SHOWER OR SPRINKLES ARE POSSIBLE NEAR THE COAST.
THIS MONSOONAL FLOW WILL ALSO BRING A PATCHIER MARINE LAYER. FOR THE
MIDDLE TO LATTER PART OF NEXT WEEK...A WEAK TROUGH OF LOW PRESSURE
NEAR THE WEST COAST WILL BRING DRIER SOUTHWEST FLOW ALOFT WITH A
RETURN OF THE MARINE LAYER FOR GREATER NIGHT AND MORNING COASTAL LOW
CLOUDS AND FOG.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
SOME LOW CLOUDS ARE PERSISTENT NEAR THE COAST AND MIDDLE CLOUDS
CONTINUE TO STREAM IN FROM THE DESERT. ISOLATED SHOWERS HAVE FALLEN
OUT OF THE MIDDLE CLOUDS THIS MORNING. HIGH PRESSURE ALOFT TO OUR
EAST IS DRIVING THIS SOUTHEAST MONSOON FLOW OVER OUR REGION. TODAY
WE ALSO HAVE AN EASTERLY WAVE THAT HAS BROUGHT US THE UNUSUAL
NOCTURNAL SHOWERS WEST OF THE MOUNTAINS. THIS PATTERN APPEARS THE
CASE THROUGH TONIGHT...SO DON'T BE SURPRISED TO GET A LIGHT SHOWER
NEAR THE COAST. BUT SHOWERS AND THUNDERSTORMS WILL STILL BE MOST
LIKELY IN OR NEAR THE MOUNTAINS AND IN THE DESERT TODAY. THIS
EASTERLY WAVE AND ITS MOISTURE WILL MOVE OUT EARLY SUNDAY BUT ENOUGH
MOISTURE REMAINS FOR A CHANCE OF THUNDERSTORMS THAT WILL STAY IN THE
MOUNTAINS AND DESERTS. ON MONDAY THE FLOW BEGINS TO TURN SOUTHWEST
WITH A SMALLER CHANCE OF TSTORMS FOR MOUNTAINS AND DESERTS DURING
THE AFTERNOON. THE NAM MODEL WANTS TO KEEP THAT CHANCE GOING ON
TUESDAY...BUT IS AN OUTLIER RIGHT NOW. MEANWHILE BACK AT THE COAST
THE MARINE LAYER AND THE COASTAL CLOUDS WILL DIMINISH...BUT
CURRENTLY IS HOLDING VERY STRONG DESPITE THE DISRUPTION FROM HIGHER
LEVELS. LESS EXTENSIVE AND MORE RANDOM LOW CLOUD COVERAGE CAN BE
EXPECTED NIGHTS AND MORNINGS THROUGH TUESDAY. AN UPPER TROUGH TO OUR
NORTH PUSHES DOWN SLIGHTLY ON THE HIGH PRESSURE RIDGE WEDNESDAY INTO
NEXT WEEKEND. THIS WILL PUSH AWAY ANY MONSOONAL MOISTURE AND EXTEND
OUR MARINE LAYER CLOUDS AGAIN.
&&
.AVIATION...
301550Z...LOW CLOUDS WITH BASES AROUND 1500 FT MSL...TOPS 2500 FT
MSL WILL SCATTER OUT BETWEEN 16-18Z INLAND AND 17-19Z NEAR THE
COAST...POSSIBLY LINGERING NEAR THE IMMEDIATE COAST TIL LATE
AFTERNOON. LOW CLOUDS WILL MOVE BACK INLAND AFTER 02Z WITH SIMILAR
BASES/TOPS. STRATUS WILL BE RESTRICTED TO THE COASTAL AREAS AND
COVERAGE MAY BE PATCHY TONIGHT DUE TO SUBTROPICAL MOISTURE AND
INSTABILITY ALOFT.
ABOVE THE MARINE LAYER SCATTERED TO BROKEN CLOUDS 8000 TO 15000 FEET
MSL. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ANYWHERE
THROUGH TONIGHT...BUT MAINLY OVER THE MOUNTAINS AND DESERTS. LOCAL
GUSTY WINDS...LIGHTNING...AND HEAVY RAIN NEAR THE THUNDERSTORMS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
THE APPLE AND LUCERNE VALLEYS...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
COUNTY MOUNTAINS.
PZ...MARINE WEATHER STATEMENT FOR POSSIBLE THUNDERSTORMS.
&&
PUBLIC...MM
AVIATION...SMALLHazardous weather outlook, Jul 30, 3:15 AM PDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 315 AM PDT SAT JUL 30 2011 CAZ055-056-058-060-310100- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- 315 AM PDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND UPPER DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD WATCH FOR THIS AFTERNOON AND EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR SUNDAY...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE... THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EARLY EVENING. CAZ042-043-048-050-057-061-062-310100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 315 AM PDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL...VALLEY...AND LOWER DESERT AREAS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY FOR THIS AFTERNOON AND EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR SUNDAY...HERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY FOR THE AFTERNOON AND EARLY EVENING IN THE DESERTS AND INLAND VALLEYS. THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MARTIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:53 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 17 hr |
| Jul 30, 12:33 PM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Jul 30, 1:26 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
| Jul 30, 1:39 PM PDT | Flash Flood Warning | SGX | San Bernardino | 96 min |
| Jul 30, 1:41 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 49 min |
| Jul 30, 2:13 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 32 min |
| Jul 30, 2:30 PM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Jul 30, 3:34 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 116 min |
| Jul 30, 3:46 PM PDT | Areal Flood Advisory | SGX | San Diego | 119 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.